Hail, Vermilion
- When
- March 3, 4:28 PM CST to 4:33 PM CST
- Where
- Vermilion County, Sidell
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.920, -87.820
An upper-level disturbance interacting with a stationary frontal boundary along the I-64 corridor triggered scattered elevated convection across central Illinois during the late afternoon and evening of March 3rd. A couple of the cells produced marginally-severe hail with the largest stones being the size of quarters in Sangamon County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An upper-level disturbance interacting with a stationary frontal boundary along the I-64 corridor triggered scattered elevated convection across central Illinois during the late afternoon and evening of March 3rd. A couple of the cells produced marginally-severe hail with the largest stones being the size of quarters in Sangamon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 3, 1:49 PM CST, 2 hours 39 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lincoln IL 149 PM CST Tue Mar 3 2026 .KEY MESSAGES... - Beneficial rainfall chances continue this week. Through Thursday morning, the best chance for additional rainfall over 2" is near and south of a Shelbyville to Paris line (60-70% chance). Rainfall amounts are expected to be lighter (less than 0.5") near and north of the I-74 corridor. - There is a Marginal Risk (level 1 of 5) for severe storms southwest of Jacksonville tonight and south of the I-70 corridor on Wednesday. The main concern is large hail, but isolated strong winds could also occur. There could be another chance for severe storms late Friday. - A warming trend is expected this week, with temperatures reaching the mid 70s by Friday. && .DISCUSSION... Issued at 145 PM CST Tue Mar 3 2026 *** THROUGH EARLY WED *** A warm front was draped over southeast IL (between the I-70 and US- 50 corridors) into portions of cntrl and SW MO as of 12pm/18z. As expected, temps north of the front have struggled to warm above the low 40s. With the exception of a few corridors across eastern IL, shower activity has waned considerably compared to this morning. MRMS rainfall estimates suggest a broad 0.50-0.75" of rain fell south of I-72 this morning, with a narrow stripe of over 1" just south of I-70. However, comparing to sfc obs suggests these estimates are overdone, with the measured values being more like 2/3 of the MRMS amount. Zooming out, the slowly approaching upper trough was positioned over CO today, while an expansive sfc high over the Atlantic is helping advect Gulf moisture northward towards our stalled frontal boundary. Into this evening/tonight, continued WAA will lead to an intensifying warm nose around 800mb, above which elevated instability increases. The highest MUCAPE is expected across SW portions of the ILX CWA, with up to 1000 J/kg. Effective shear for parcels lifted from this level is around 30-40 kts, and these conditions are conducive for hail with the strongest updrafts. A marginal risk (level 1 of 5) was introduced for areas near and southwest of Jacksonville, but some sub-severe hail wouldn't be a surprise further northeast. CAMs suggest showers and embedded storms will increase in coverage after about 5-6pm/23-00z, with continued activity focused within an east-west oriented corridor through the night. There is some minor variation in the exact placement of this activity, but most CAMs suggest it will be somewhere near or in between the I-72 and I-70 corridors. Through midday Wednesday, localized rainfall amounts within this corridor could approach 3 inches. Given the ongoing drought and lack of a frost depth, it seems unlikely that any hydrologic issues arise even with 3" of rain in a 24 hour period. CAMs also depict a rather tight northern gradient, such that areas north of a Macomb to Rantoul line may largely miss out on this overnight activity. The probability of exceeding a half inch of rain between 18z today and 18z Wed drops from 60% in Lincoln to less than 20% north of that Macomb to Rantoul line. Fog development remains possible tonight, especially near/south of I-72, but there was not a strong signal for dense fog. *** WED - THUR *** The upper trough continues its approach, nearing the area by Wed evening and resulting in a weak sfc low moving up the frontal zone and tugging the frontal zone northward. After a relative lull in precip Wed morning, rain chances ramp back up during the afternoon and especially into the evening/overnight. There is once again a low- end hail threat, with the best environment existing south of I-70 during the evening/overnight (MUCAPEs approaching 1000-1500 J/kg). There is a marginal risk of severe storms in that area. With low- level convergence near the front/sfc low, synoptic lift, and saturated low-levels, fog is once again a concern, especially given earlier rounds of rain. Some dense fog is possible Wed night. Precip chances may linger into Thurs morning across the eastern half of the forecast area, but rain should come to an end as the upper trough departs and height rises occur aloft. Highs are expected to reach the 60s on Thurs. *** FRI - SAT *** The upper pattern remains highly amplified late in the week, characterized by a deep trough emerging onto the western Plains and a ridge axis over the eastern US. Lee cyclogenesis will result in a warm front lifting north across the ILX CWA, with strong southerly wind fields across the warm sector. These winds will advect additional Gulf moisture northward, with PWATs over 1" and sfc dewpoints approaching 60F. Some scattered storm development is possible Fri AM in the vicinity of the warm front as it lifts northward, otherwise, much of the open warm sector appears capped during the day. High temps are forecast to reach the mid-70s, which is generally below records but not far off in a few locations. Strong SW flow continues into the night, keeping anomalously warm (potentially record warm) nocturnal temps in place beneath a strengthening LLJ (850mb flow increasing over 50 kts). A cold front and ongoing storms are expected to impinge upon this warm moist airmass across IL Fri night. The Storm Prediction Center has areas from St. Louis to Kankakee and westward in a Slight Risk (15-29% chance) of severe storms Fri night, although the risk is definitely greater further to the west where the diurnal timing is more favorable. To what extent instability, particularly sfc- based instability, persists across the ILX CWA will go a long way towards determining the severe potential Fri night. One other factor to note is the sfc low will be tracking across IA into northern portions of WI, which is quite aways removed from the local area. Thus, the sfc winds across IL are unlikely to back, resulting in relatively unidirectional profiles in the low-levels. Still, with sfc-1k shear in excess of 30 kts, a tornado threat could develop if sfc-based instability persists. Additional storm development is possible along/ahead of this front on Sat, but whether or not that occurs across E/SE IL or if the front has pushed south of our area remains to be determined. Erwin && .AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon) Issued at 1111 AM CST Tue Mar 3 2026 Ceilings and vis reductions persist through the period, with waves of scattered SHRA and embedded TSRA. IFR or LIFR ceilings will be prevalent, although PIA and BMI are the two sites that may rise to MVFR this afternoon/evening before lowering again overnight. Vis is generally expected to be between 2-5 miles, but could be lower especially at the I-72 terminals towards 09-13z Wed. Shower coverage is diminishing currently, with the next wave anticipated to move in from the southwest around 23z. Some embedded thunder is possible with that wave (best chance between 01-06z). Precip chances are highest at KSPI/KDEC, with rain chances less certain to the north. Winds are expected to turn to northeasterly this evening, generally around 10 kts. Erwin && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 249 PM CST Tue Mar 3 2026 ILZ027>031-036>038-040>057-061>063-066>068-071>073-042100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 249 PM CST Tue Mar 3 2026 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Periods of showers and a few thunderstorms will bring widespread rainfall to the area through tonight. The flooding risk through tonight is low, but stronger storms may generate localized small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Active weather will continue through Friday, with a 70-90% chance of widespread rainfall. The repeated rounds of rain could lead to flooding of low-lying areas or rises on rivers. In addition, there is a level 1 of 5 (marginal) risk for severe thunderstorms south of I-70 Wednesday afternoon and evening. The main threat will be hail. There will be another severe risk Friday night, especially west of I-57. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Bumgardner
Special Weather Statement National Weather Service Lincoln IL 255 PM CST Tue Mar 3 2026 ILZ038-042-043-053-032115- Logan-Macon-De Witt-McLean- 255 PM CST Tue Mar 3 2026 ...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LOGAN...WESTERN DE WITT...SOUTH CENTRAL MCLEAN AND NORTH CENTRAL MACON COUNTIES THROUGH 315 PM CST... At 254 PM CST, Doppler radar was tracking a strong thunderstorm over Beason, or 10 miles west of Clinton, moving east at 50 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Clinton, Maroa, Wapella, Waynesville, Kenney, Chestnut, Beason, Weldon Springs State Park, Lane, Midland City, and Hallsville. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4004 8925 4022 8927 4030 8884 4002 8885 TIME...MOT...LOC 2054Z 265DEG 45KT 4014 8916 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH 37
Special Weather Statement National Weather Service Lincoln IL 257 PM CST Tue Mar 3 2026 ILZ029-031-037-032115- Tazewell-Peoria-Woodford- 257 PM CST Tue Mar 3 2026 ...A STRONG THUNDERSTORM WILL IMPACT WESTERN WOODFORD...NORTHWESTERN TAZEWELL AND SOUTHEASTERN PEORIA COUNTIES THROUGH 315 PM CST... At 257 PM CST, Doppler radar was tracking a strong thunderstorm over Glasford, or 8 miles west of Pekin, moving east at 50 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Peoria, Pekin, East Peoria, Morton, Washington, Bartonville, Creve Coeur, West Peoria, Marquette Heights, Tremont, Bellevue, Glasford, Mapleton, Peoria International Airport, North Pekin, Groveland, Kingston Mines, Smithville, and Powerton. This includes the following highways... Interstate 155 between mile markers 24 and 31. Interstate 474 between mile markers 4 and 14. Interstate 74 between mile markers 91 and 102. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4055 8982 4067 8982 4075 8945 4050 8945 TIME...MOT...LOC 2057Z 265DEG 45KT 4061 8978 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH 37
Special Weather Statement National Weather Service Lincoln IL 314 PM CST Tue Mar 3 2026 ILZ031-037-038-032130- Tazewell-Woodford-McLean- 314 PM CST Tue Mar 3 2026 ...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WOODFORD...EAST CENTRAL TAZEWELL AND WEST CENTRAL MCLEAN COUNTIES THROUGH 330 PM CST... At 314 PM CST, Doppler radar was tracking a strong thunderstorm near Mackinaw, or near Morton, moving east at 55 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Morton, Mackinaw, Danvers, Goodfield, Deer Creek, Carlock, and Congerville. This includes the following highways... Interstate 155 between mile markers 25 and 31. Interstate 74 between mile markers 102 and 122. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4051 8948 4062 8948 4070 8910 4044 8910 TIME...MOT...LOC 2114Z 266DEG 46KT 4055 8942 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH 37
Special Weather Statement National Weather Service Lincoln IL 329 PM CST Tue Mar 3 2026 ILZ031-038-032145- Woodford-McLean- 329 PM CST Tue Mar 3 2026 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WOODFORD AND WEST CENTRAL MCLEAN COUNTIES THROUGH 345 PM CST... At 329 PM CST, Doppler radar was tracking a strong thunderstorm over Carlock, or 7 miles west of Normal, moving east at 60 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Bloomington, Normal, Hudson, Danvers, Carlock, Towanda, and Central Illinois Regional Airport. This includes the following highways... Interstate 39 between mile markers 0 and 6. Interstate 55 between mile markers 159 and 176. Interstate 74 between mile markers 118 and 131. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4052 8925 4060 8924 4063 8881 4043 8882 TIME...MOT...LOC 2129Z 272DEG 51KT 4055 8913 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH 37
The Lincoln radar (KILX), 132 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1319572, 1319573.